Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS New Orleans, LA

March 31, 2002Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 31, 2002, 10:25 AM CST for Hancock County, Harrison County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2002, 10:25 AM CST (16:25 UTC)
Expired
Mar 31, 2002, 11:00 AM CST
In force
35 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Hancock County, MS, Harrison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 8:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS54 KLIX 311625
SVRNEW
MSC045-047-311700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1022 AM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF BAY ST. LOUIS
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 1100 AM CST

* AT 1018 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A LINE OF SEVERE THUNDERSTORMS FROM NORTHEAST HARRISON COUNTY      
  TO SOUTHWEST HANCOCK COUNTY...MOVING EAST SOUTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3044 8929 3032 8945 3025 8926 3012 8891

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:00 AM CST, 25 minutes earlier.

Area forecast discussion, Mar 31, 10:00 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CST SUN MAR 31 2002

ZONES UPDATED TO ELIMIATE SEVERE WORDING AND CLEAN OUT POPS IN
WESTERN ZONES THIS MORNING AND EASTERN ZONES THIS AFTERNOON.

.NEW...NONE
LA.....NONE.
MS.....NONE.

In the hours before

Special weather statement, Mar 31, 6:20 AM CST, 4 hours 5 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 AM CST SUN MAR 31 2002

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE EXITING NORTHEAST TEXAS EARLY THIS
MORNING WILL MOVE ACROSS LOUISIANA TODAY AND EXIT MISSISSIPPI
TONIGHT. A FRONTAL BOUNDARY EXTENDING FROM NORTHEAST TEXAS INTO THE
NORTHWEST GULF WATERS AT DAYBREAK WILL CONTINUE TO PUSH EAST IN
CONJUNCTION WITH THE UPPER LEVEL SYSTEM. THIS FRONTAL BOUNDARY IS
EXPECTED ALONG A MCCOMB MISSISSIPPI-ATCHAFALAYA BAY LINE EARLY THIS
AFTERNOON AND THEN TO A PASCAGOULA MISSISSIPPI TO BURAS LOUISIANA
LINE EARLY THIS EVENING.

.THUNDERSTORMS...
ALTHOUGH THE UPPER LEVEL DISTURBANCE WILL BE WEAKENING AS IT MOVES
ACROSS LOUISIANA TODAY...THIS SYSTEM WILL STRENGTHEN ATMOSPHERIC
WINDS. IN ADDITION TO THESE STRENGTHENING WINDS...THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE TODAY AS DAYTIME TEMPERATURES WARM INTO
THE UPPER 70S AHEAD OF THE FRONT AND THE UPPER LEVEL DISTURBANCE
BRINGS COOLER TEMPERATURES INTO THE UPPER LEVELS OF THE ATMOSPHERE.
THIS COMBINATION OF INGREDIENTS WILL ALLOW FOR THE CONTINUED
DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI TODAY WITH SOME STORMS POSSIBLY SEVERE MAINLY
NORTH OF INTERSTATE 12. THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...TORRENTIAL
RAINFALL AND FREQUENT LIGHTNING.

.ACTIONS...
EMERGENCY MANAGEMENT PERSONNEL AND LAW ENFORCEMENT OFFICIALS NEED TO
MONITOR FURTHER UPDATES AND STATEMENTS AND PEOPLE ARE URGED TO
REVIEW SEVERE WEATHER SAFETY PLANS AT THIS TIME. YOU CAN ACCESS
INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT BY
VISITING OUR LOCAL WEB SITE OR BY MONITORING NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA OUTLETS.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Mar 31, 8:50 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
850 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    VENTRESS                  LA   WIND DAMAGE
03/31/02   POINTE COUPEE                  ALONG HIGHWAY 414-ROOF
                                          DAMAGE TO A BARN WITH A
                                          HORSE TRAILER THROWN INTO A
                                          TREE POWER LINES DOWN AND
                                          TREES SNAPPED OFF AT THEIR
                                          TOPS A TREE FELL ON AN
                                          ABANDONED HOUSE CAUSING
                                          HEAVY DAMAGE. REPORTED BY
                                          SHERIFFS DEPARTMENT

0610 AM    2.5 E BAKER               LA   WIND DAMAGE
03/31/02   EAST BATON ROUGE               TREES AND POWER LINES DOWN
                                          IN THE COMITE DRIVE AREA.
                                          REPORTED BY OFFICE OF
                                          EMERGENCY MANAGEMENT

0820 AM    RIO                       LA   1.00 INCH HAIL
03/31/02   WASHINGTON                     REPORTED BY SHERIFFS
                                          DEPARTMENT

0820 AM    RIO                       LA   WIND DAMAGE
03/31/02   WASHINGTON                     WINDS ESTIMATED AT 80
                                          KNOTS BY SHERIFFS DEPUTY
                                          TWISTED TOPS OFF OF TREES
                                          ALONG HIGHWAY 1074 REPORTED
                                          BY SHERIFFS DEPARTMENT

0815 AM    10 E FRANKLINTON          LA   .75 INCH HAIL
03/31/02   WASHINGTON                     REPORTED BY SHERIFFS
                                          DEPARTMENT

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:44 AM CSTSevere Thunderstorm WarningLIXPearl River61 min
Mar 31, 8:42 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River48 min
Mar 31, 10:29 AM CSTSevere Thunderstorm WarningLIXJackson61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.